Hail, Scott
- When
- June 18, 1:51 PM CST
- Where
- Scott County, 7.42 mi SSE of Tractor
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.380, -100.780
Thunderstorms producing severe weather produced severe hail during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms producing severe weather produced severe hail during the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 18, 11:06 AM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1206 PM CDT Wed Jun 18 2014 ...Updated for the aviation forecast... .SHORT TERM...(Today and tonight) ISSUED AT 149 AM CDT WED JUN 18 2014 A dryline will extend from near Hays to near Liberal by the early afternoon. Surface dewpoints will be in the low to mid 60s as gusty south winds at 15 to 25 mph continue. An upper level disturbance, associated with the left exit region of an upper level jet streak is forecast to begin to move out of the central Rockies and given improving mid level instability along with cooler 800mb to 700mb temperatures there will be a slight chance for afternoon thunderstorms along this dryline. NAM appears to be a little aggressive with convection but given the increasing moisture in the 650mb to 55mb level and at this time am not able to completely rule out some elevated convection, however based on the dry air below this moist layer have decided to wait until after 21z better chances for convection. ARW and NMM also hinting in this direction earlier this morning. Will however monitor the early morning convection occurring in the panhandle of Texas and how this may impact moisture profiles and temperature profiles. MAV and MET guidance with highs generally in the mid to upper 90s appear reasonably at this time give the model soundings mixing depth, however given the expected cloud cover today will trend towards keeping temperatures a below the 00z guidance. 0-6km shear from the RAP, NAM, and GFS prior to convective initiation averaged around 30 knots with CAPE values greater than 2000 j/kg. Mid level lapse rates are expected to be 8 C/KM or greater late day. Cloud layer winds estimated to me more parallel than perpendicular to the dryline so if storms do develop discrete supercells does not appear to be the primary mode. Do think a few storms will be capable of becoming severe with the main hazard being mainly quarter size hail and wind gusts of around 60 mph. Some of the stronger thunderstorms may even produce a few golf ball size hail. The better shear late day and overnight will be with a cold front which will extend from west to east across northwest Kansas. Instability along the cold front less impressive until after 03z Thursday as the upper level trough crosses the Central High Plains. Based on the jet dynamics overnight across northern Kansas near the cold front along with MUCAPE values keep at least chance for precipitation going. Area more favorable for this overnight precipitation appears to be west central and north central Kansas based the track of the upper level trough and low level moisture. .LONG TERM...(Thursday through Tuesday) ISSUED AT 228 AM CDT WED JUN 18 2014 Medium range models indicate a negatively tilted upper level trough of low pressure lifting northeast across the Northern Plains Thursday setting up precip chances from the Upper Midwest southwest into eastern and portions of central Kansas along an attendant frontal boundary. By Thursday afternoon, the GFS/ECMWF show a narrow +70kt upper level jet lifting northeast across central and western Kansas while deep low/mid level moisture pools across south central Kansas ahead of the near stationary frontal boundary. As lapse rates steepen and capping weakens through late Thursday afternoon, thunderstorms are very likely to develop in the vicinity of the frontal boundary, affecting central and possibly eastern portions of southwest Kansas. The focus for thunderstorms will shift northward overnight as the frontal boundary, and an associated surface low in southwest Kansas, begins to lift back to the north as a warm front. The potential for severe storms exists with favorable vertical shear profiles, CAPE values in excess of 3000 J/KG, and very steep lapse rates along and south of the frontal boundary. Large hail and damaging winds will be the primary threat with an isolated tornado not out of the question. The flow aloft is then expected to become weaker while becoming more westerly across the Western High Plains through the weekend. Even with ample low/mid level moisture present, this will limit the chances for more significant rainfall through the weekend. Slightly cooler temperatures are expected Thursday as a cold front pushes through western Kansas before stalling out in the vicinity of south central Kansas near the Oklahoma border. Cooler air will filter southward into west central and portions of southwest Kansas limiting highs only up into the 80s(F) Thursday afternoon. Near 90F is still a possibility in south central Kansas depending where the frontal boundary eventually stalls out. Highs back up into the 90s(F) are then likely Friday through the weekend as a low level southerly flow redevelops across western Kansas and persists through at least Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 1159 AM CDT WED JUN 18 2014 basically, conditions will be VFR through this evening and into the overnight hours. A line of strong storms is expected to develop around 21-22z from west of KHYS south to near KDDC to just east of KLBL and points southward. Cigs will be elevated, at approximately bkn050cb, and vsbys should remain good. If a thunderstorm develops right over a TAF site, such as KDDC, vsby could go down for a short period. The main hazard with these storms this afternoon and evening will be hail to the size of quarters. There is also a chance for storms overnight, mainly in the KHYS and KDDC TAF sites. && .PRELIMINARY POINT TEMPS/POPS... DDC 96 67 87 63 / 20 40 30 30 GCK 97 65 86 62 / 20 30 10 10 EHA 96 63 87 63 / 20 20 10 10 LBL 96 67 89 64 / 20 20 20 20 HYS 98 68 86 62 / 20 50 20 30 P28 96 72 89 67 / 10 20 50 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...JJohnson AVIATION...Burke
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 415 AM CDT WED JUN 18 2014 KSZ030-031-043>046-061>066-074>081-084>090-191000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 415 AM CDT WED JUN 18 2014 /315 AM MDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING ACROSS WESTERN KANSAS, ESPECIALLY ALONG AND EAST OF A SCOTT CITY TO ULYSSES TO HUGOTON LINE. THE MAIN HAZARD WILL BE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT EAST OF A LIBERAL TO GARDEN CITY TO NEAR WAKEENEY LINE. HAIL UP TO THE SIZE OF TENNIS BALLS AND STRONG DAMAGING WINDS CAN BE EXPECTED FROM THESE THUNDERSTORMS. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM FRIDAY THROUGH EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL ACCOMPANY THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND EARLY TONIGHT, ESPECIALLY EAST OF A SCOTT CITY TO ULYSSES TO HUGOTON LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT WED JUN 18 2014
KSZ043-044-182115-
LANE-SCOTT-
250 PM CDT WED JUN 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND WESTERN LANE
COUNTIES...
AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRIGSTON...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM. SOME WEAK ROTATION WAS CAUSING SOME GUSTNADO ACTIVITY.
LAT...LON 3870 10033 3827 10064 3827 10094 3871 10079
3871 10040
TIME...MOT...LOC 1949Z 217DEG 15KT 3851 10067
KRUSEThe Dodge City radar (KDDC), 99 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
9 hail, 3 thunderstorm wind. Local standard time, as filed.
A barn was destroyed near the intersection of 205 and C roads. Also there were 5 high voltage power poles broken.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534811, 534812, 534813, 534814, 534815, 534821, 534822, 534817, 534818, 534823, 534819, 534820.